Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 63, NWS Tampa Bay, FL

August 17, 2016Pinellas County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Aug 17, 2016, 7:49 PM EDT for Pinellas County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2016, 7:49 PM EDT (23:49 UTC)
Expired
Aug 17, 2016, 8:15 PM EDT
In force
26 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 56 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WUUS52 KTBW 172349
SVRTBW
FLC103-180015-
/O.NEW.KTBW.SV.W.0063.160817T2349Z-160818T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
749 PM EDT WED AUG 17 2016

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PINELLAS COUNTY IN WEST CENTRAL FLORIDA...

* UNTIL 815 PM EDT

* AT 748 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PALM
  HARBOR... OR NEAR CLEARWATER...MOVING WEST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CLEARWATER...LARGO...PALM HARBOR...EAST LAKE...SAFETY HARBOR...
  OLDSMAR...BELLEAIR...BELLEAIR BEACH...CRYSTAL BEACH...
  CALADESI ISLAND AND HONEYMOON ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2809 8269 2792 8275 2794 8290 2812 8288
      2818 8291
TIME...MOT...LOC 2348Z 106DEG 15KT 2803 8281 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
520 
WWUS52 KTBW 180001
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
801 PM EDT WED AUG 17 2016

FLC103-180015-
/O.CON.KTBW.SV.W.0063.000000T0000Z-160818T0015Z/
PINELLAS FL-
801 PM EDT WED AUG 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHWESTERN PINELLAS COUNTY...

AT 801 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PALM
HARBOR...OR 8 MILES NORTHWEST OF CLEARWATER...MOVING WEST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CLEARWATER...PALM HARBOR...BELLEAIR...HONEYMOON ISLAND...
CRYSTAL BEACH AND CALADESI ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2812 8277 2794 8279 2795 8290 2811 8288
      2817 8290 2818 8290
TIME...MOT...LOC 0001Z 108DEG 14KT 2805 8285 

HAIL...1.00IN
WIND...60MPH
 
$$
197 
WWUS52 KTBW 180006
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
806 PM EDT WED AUG 17 2016

FLC103-180016-
/O.EXP.KTBW.SV.W.0063.000000T0000Z-160818T0015Z/
PINELLAS FL-
806 PM EDT WED AUG 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PINELLAS COUNTY
WILL EXPIRE AT 815 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 2812 8277 2794 8279 2795 8290 2811 8288
      2817 8290 2818 8290
TIME...MOT...LOC 2357Z 106DEG 15KT 2805 8285 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 7:30 PM EDT, 19 minutes earlier.

Area forecast discussion, Aug 17, 7:30 PM EDT, 19 minutes before
Area Forecast Discussion...DELAYED
National Weather Service Tampa Bay Ruskin FL
730 PM EDT WED AUG 17 2016

.AVIATION...
Scattered thunderstorms remain around KPIE, KTPA, and KSRQ this
evening, with local MVFR/IFR conditions with gusty winds in any
storms that pass over a terminal. Thunderstorms should dissipate
by around 02Z or so with VFR to follow. VFR remains at other
terminals and should continue through the overnight hours.

&&

.Prev Discussion... /issued 207 PM EDT WED AUG 17 2016/

SHORT TERM (Tonight - Thursday)...
Developing showers and storms over inland areas will continue to
move west toward coastal sections of the forecast area the
remainder of the afternoon where the greatest storm coverage and
highest rain chances will reside through early evening. The
showers and storms will come to an end by mid evening as the
convection pushes offshore into the Gulf waters with the
convective debris cloudiness thinning out with skies becoming
partly cloudy overnight. It will warm and muggy overnight with
lows in the mid 70s over inland areas, and upper 70s along the
coast.

On Thursday little change is expected as upper and surface ridging
from the Atlantic extending west-southwest across the Mid
Atlantic coast and into the deep south remains in control.
Abundant moisture combined with daytime heating will again support
scattered shower and storm development over inland locations
during the late morning and early afternoon with the convection
then pushing west toward coastal locations where the highest rain
chances and storm coverage will again set up along the east and
west coast sea breeze merger during the late afternoon and early
evening hours. High temperatures on Thursday will remain near
seasonal norms with highs climbing to around 90 along the coast,
and lower to mid 90s inland.

LONG TERM (Thursday Night - Wednesday)...
Models in good agreement with little change in the dog days of
summer pattern. Weak upper ridging building back into the region
from the Western Atlantic over the region that becomes more
established and slightly stronger centered over the Gulf of Mexico
into next week.

At the surface, the Bermuda high pressure ridge axis over the deep
south remains weak through the weekend with weak east southeasterly
low level steering flow. The axis sags southward over the Central
FL Peninsula next week as a cold front stalls in the Deep South by
mid week.

Warm, moist and unstable atmospheric conditions continue to expect
typical diurnal bay and sea breeze boundary collision convection
in the afternoons and evenings each day. Temperatures to remain
fairly constant with normal highs near 90 at the coast to mid 90s
inland. Overnight lows will remain in the mid to upper 70s.

AVIATION...
Brief MVFR/IFR conditions from shra/tsra may affect the terminal
sites through 00Z and have included brief tempo groups between
19-23Z to cover this, otherwise VFR will prevail. Surface winds
may become west to northwest at the coastal Taf sites after 20Z
as the sea breeze develop, otherwise east-southeast winds around
10 knots will continue before diminishing to around 5 knots after
02Z tonight. Gusts up to 35 knots will be possible in the vicinity
of tsra.

MARINE...
Surface high pressure from the Atlantic extending west-southwest
across the mid Atlantic coast and into the deep south will
maintain a east southeast wind flow over the Gulf waters tonight
through Friday with an onshore sea breeze component developing
along the coast each afternoon. During the upcoming weekend the
high will sink south to be across the south-central peninsula as a
frontal trough moves into the southeastern states. As the high
sinks south winds will become southwest to west over the waters.
Scattered showers and storms with higher winds and seas will be
possible during the evening hours tonight through Thursday night
as the convection pushes west into the Gulf. During Friday and
into the weekend a transistion to late night and early morning
showers/storms will be the rule as the flow becomes onshore as
the high sinks south. Wind and seas will be higher near any
thunderstorms, otherwise no headlines are anticipated.

FIRE WEATHER...
Ample moisture combined with daily rain chances will keep humidity
values well above critical levels through the end of the week with
no fire weather issues expected.

&&

.Preliminary Point Temps/PoPs...
TPA  77  90  77  91 /  40  40  20  40
FMY  76  92  75  91 /  20  50  30  50
GIF  76  93  75  93 /  10  40  30  40
SRQ  77  89  76  89 /  40  40  30  40
BKV  75  92  73  92 /  30  40  30  30
SPG  79  90  79  90 /  40  40  20  30

&&

.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&

.AVIATION...05/Carlisle
Hazardous weather outlook, Aug 17, 4:57 AM EDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
457 AM EDT WED AUG 17 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-180900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
457 AM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND
EVENING...WITH THE HIGHEST STORM CHANCES ALONG AND JUST INLAND OF
THE GULF COAST. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT
DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
A TYPICAL SUMMERTIME PATTERN WILL CONTINUE WITH SCATTERED TO
NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...
LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WYNN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:14 PM EDTSpecial Marine WarningTBW61 min
Aug 17, 6:43 PM EDTAreal Flood AdvisoryTBWManatee, Sarasota62 min
Aug 17, 7:14 PM EDTSpecial Marine WarningTBW46 min
Aug 17, 7:53 PM EDTSpecial Marine WarningTBW67 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.